Continuity and injectivity of optimal maps

  • Jérôme Vétois


Figalli–Kim–McCann proved in (2009) the continuity and injectivity of optimal maps under the assumption (B3) of nonnegative cross-curvature. In the recent Figalli et al. (Arch Ration Mech Anal 209:747–795, 2013), Figalli et al. (Methods Appl Anal 2013), they extend their results to the assumption (A3w) of Trudinger–Wang (Ann Sc Norm Super Pisa Cl Sci 8:143–174, 2009), and they prove, moreover, the Hölder continuity of these maps. We give here an alternative and independent proof of the extension to (A3w) of the continuity and injectivity of optimal maps based on the sole arguments of Figalli et al. (2009) and on new Alexandrov-type estimates for lower bounds.

Mathematics Subject Classification




The author is very grateful to the Australian National University for its generous hospitality during the period when the majority of this work has been carried out. The author wishes to express his gratitude to Philippe Delanoë, Neil Trudinger, and Xu-Jia Wang for supporting his visit to Canberra, and for several stimulating discussions on optimal transportation. The author is indebted to Neil Trudinger for having introduced him to the problem of regularity of optimal maps. The author wishes also to express his gratitude to Emmanuel Hebey for helpful support and advice during the redaction, and to Jiakun Liu and, again, Neil Trudinger for their valuable comments and suggestions on the manuscript.


  1. 1.
    Alexandroff, A.: Smoothness of the convex surface of bounded Gaussian curvature. C. R. (Doklady) Acad. Sci. URSS (N.S.) 36, 195–199 (1942)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Borwein, J.M., Lewis,.: Convex Analysis and Nonlinear Optimization. Theory and Examples. CMS Books in Mathematics, 3, Springer, New York (2003)Google Scholar
  3. 3.
    Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Commun. Pure Appl. Math. 44(4), 375–417 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Caffarelli, L.A.: A localization property of viscosity solutions to the Monge-Ampère equation and their strict convexity. Ann. Math. 131(2), 129–134 (1990). (no. 1)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Caffarelli, L.A.: Interior \(W^{2, p}\) estimates for solutions of the Monge-Ampère equation. Ann. Math. 131(2), 135–150 (1990). (no. 1)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Caffarelli, L.A.: Some regularity properties of solutions of Monge Ampère equation. Commun. Pure Appl. Math. 44(8–9), 965–969 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Caffarelli, L.A.: The regularity of mappings with a convex potential. J. Am. Math. Soc. 5(1), 99–104 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Caffarelli, L.A.: Boundary regularity of maps with convex potentials. II. Ann. Math. (2) 144(3), 453–496 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Caffarelli, L.A.: Allocation Maps with General Cost Functions, Partial Differential Equations and Applications, Lecture Notes in Pure and Applied Mathematics, 177, pp. 29–35. Dekker, New York (1996)Google Scholar
  10. 10.
    Delanoë, P.: Classical solvability in dimension two of the second boundary-value problem associated with the Monge–Ampère operator. Ann. Inst. H. Poincaré Anal. Non Linéaire 8(5), 443–457 (1991)zbMATHGoogle Scholar
  11. 11.
    Delanoë, P., Ge, Y.: Regularity of optimal transport on compact, locally nearly spherical, manifolds. J. Reine Angew. Math. 646, 65–115 (2010)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Delanoë, P., Ge, Y.: Locally nearly spherical surfaces are almost-positively curved. Methods Appl. Anal. 18(3), 269–302 (2011)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Figalli, A., Kim, Y.-H., McCann, R.J.: Regularity of optimal transport maps on multiple products of spheres. J. Eur. Math. Soc. (JEMS) 15, 1131–1166 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Figalli, A., Kim, Y.-H., McCann, R.J.: Continuity and injectivity of optimal maps for non-negatively cross-curved costs. (2009) (Preprint at arXiv:0911:3952)Google Scholar
  15. 15.
    Figalli, A., Kim, Y.-H., McCann, R.J.: Hölder continuity and injectivity of optimal maps. Arch. Ration. Mech. Anal. 209(3), 747–795 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Figalli, A., Kim, Y.-H., McCann, R.J.: On supporting hyperplanes to convex bodies. Methods Appl. Anal. 20(3), 261–272 (2013)Google Scholar
  17. 17.
    Figalli, A., Loeper, G.: \(C^1\) regularity of solutions of the Monge–Ampère equation for optimal transport in dimension two. Calc. Var. Part. Differ. Equ. 35(4), 537–550 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Figalli, A., Rifford, L.: Continuity of optimal transport maps and convexity of injectivity domains on small deformations of \(\mathbb{S}^2\). Commun. Pure Appl. Math. 62(12), 1670–1706 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Figalli, A., Rifford, L., Villani, C.: Necessary and sufficient conditions for continuity of optimal transport maps on Riemannian manifolds. Tohoku Math. J. 63(4), 855–876 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Figalli, A., Rifford, L., Villani, C.: Nearly round spheres look convex. Am. J. Math. 134(1), 109–139 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Gangbo, W., McCann, R.J.: The geometry of optimal transportation. Acta Math. 177(2), 113–161 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Gangbo, W., McCann, R.J.: Shape recognition via Wasserstein distance. Q. Appl. Math. 58(4), 705–737 (2000)zbMATHMathSciNetGoogle Scholar
  23. 23.
    John, F.: Extremum Problems with Inequalities as Subsidiary Conditions, Studies and Essays Presented to R. Courant on his 60th Birthday, January 8, pp. 187–204. Interscience Publishers Inc, New York (1948)Google Scholar
  24. 24.
    Kim, Y.-H., McCann, R.J.: Continuity, curvature, and the general covariance of optimal transportation, J. Eur. Math. Soc. (JEMS), 12(4), 1009–1040 (2010) Appendices at arXiv:0712.3077.Google Scholar
  25. 25.
    Kim, Y.-H., McCann, R.J.: Towards the smoothness of optimal maps on Riemannian submersions and Riemannian products (of round spheres in particular). J. Reine Angew. Math. 664, 1–27 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Liu, J.: Hölder regularity of optimal mappings in optimal transportation. Calc. Var. Part. Differ. Equ. 34(4), 435–451 (2009)CrossRefzbMATHGoogle Scholar
  27. 27.
    Liu, J., Trudinger, N.S.: On Pogorelov estimates for Monge–Ampère type equations. Discrete Contin. Dyn. Syst. 28(3), 1121–1135 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Liu, J., Trudinger, N.S., Wang, X.-J.: Interior \(C^{2,\alpha }\) regularity for potential functions in optimal transportation. Commun. Part. Differ. Equ. 35(1), 165–184 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Loeper, G.: On the regularity of solutions of optimal transportation problems. Acta Math. 202(2), 241–283 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Loeper, G.: Regularity of optimal maps on the sphere: the quadratic cost and the reflector antenna. Arch. Ration. Mech. Anal. 199(1), 269–289 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Loeper, G., Villani, C.: Regularity of optimal transport in curved geometry: the nonfocal case. Duke Math. J. 151(3), 431–485 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Ma, X.-N., Trudinger, N.S., Wang, X.-J.: Regularity of potential functions of the optimal transportation problem. Arch. Ration. Mech. Anal. 177(2), 151–183 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Trudinger, N.S., Wang, X.-J.: On convexity notions in optimal transportation, 2008 (Preprint)Google Scholar
  34. 34.
    Trudinger, N.S., Wang, X.-J.: On the second boundary value problem for Monge–Ampère type equations and optimal transportation. Ann. Sc. Norm. Super. Pisa Cl. Sci. 8(5), 143–174 (2009). (no. 1)zbMATHMathSciNetGoogle Scholar
  35. 35.
    Trudinger, N.S., Wang, X.-J.: On strict convexity and continuous differentiability of potential functions in optimal transportation. Arch. Ration. Mech. Anal. 192(3), 403–418 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Urbas, J.: On the second boundary value problem for equations of Monge-Ampère type. J. Reine Angew. Math. 487, 115–124 (1997)zbMATHMathSciNetGoogle Scholar
  37. 37.
    Urbas, J.: Mass Transfer Problems, Lecture Notes. Univ, Bonn (1998)Google Scholar
  38. 38.
    Villani, C.: Optimal Transport. Old and new, Grundlehren der Mathematischen Wissenschaften, 338. Springer, Berlin (2009)Google Scholar
  39. 39.
    Wang, X.-J.: On the design of a reflector antenna. Inverse Probl. 12(3), 351–375 (1996)CrossRefzbMATHGoogle Scholar
  40. 40.
    Wang, X.-J.: On the design of a reflector antenna. II. Calc. Var. Part. Differ. Equ. 20(3), 329–341 (2004)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Université de Nice-Sophia Antipolis, CNRS, LJAD, UMR 7351NiceFrance

Personalised recommendations